Nebraska, 2012

Damaging Wind in Nebraska, August 6, 2012

August 6, 2012 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm generated wind gusts over 60 mph at the Scottsbluff Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm generated wind gusts over 60 mph at the Scottsbluff Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 4:30 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 6, 4:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT MON AUG 6 2012

.AVIATION...00Z TAF ISSUANCE...
VFR EXPECTED OVER ALL TERMINALS THROUGH TUESDAY.  WDLY SCTD SHOWERS
AND TSTRMS INTO EARLY THIS EVENING WITH BRIEF GUSTY AND ERRATIC
WINDS ASSOCIATED WITH SOME OF THEM.  WDLY SCATTERED SHOWERS SHOULD
RETURN MAINLY OVER THE PLAINS TUESDAY LATE MORNING...CONTINUING
THROUGH THE AFTERNOON AS MONSOONAL MOISTURE STREAMS ACROSS THE
AREA.  -RE-

&&

.PREV DISCUSSION... /ISSUED 306 PM MDT MON AUG 6 2012/

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
EARLY AFTERNOON SATELLITE PIX SHOW THE REPOSITIONING OF THE MID
/UPPER-LEVEL HIGH WAS WELL UNDERWAY AS IT SHIFTS WEST TOWARDS THE
FOUR CORNERS. H6-H3 SUB-TROPICAL MOISTURE PLUME CONTINUES TO
ROTATE ANTICYCLONICALLY AROUND THE PERIPHERY OF THE HIGH INTO THE
CWFA. MEANWHILE A NEGATIVELY TILTED SHORTWAVE WAS BEGINNING TO
PUSH INTO WRN MONTANA/WYOMING. THIS FEATURE WILL FLATTEN THE
RIDGE TEMPORARILY LATER TODAY AND TONIGHT AS IT MOVES OUT OF THE
NRN ROCKIES AND INTO THE PLAINS. AS A RESULT...ONGOING WEAK
CONVECTION WILL CONTINUE TO DEVELOP ACROSS MAINLY AREAS ALONG AND
WEST OF THE LARAMIE RANGE THROUGH THE REST OF THE AFTERNOON. SFC
DEW POINTS IN THE MID 30S WILL LIMIT SHOWER/THUNDERSTORM
COVERAGE...WHILE POINTING TO GUSTY WIND POTENTIAL. THE MAIN
CONCERN HOWEVER WILL BE FOR THE POSSIBILITY OF FIRE STARTS AS A
RESULT OF THESE MOSTLY DRY THUNDERSTORMS. SEE FIRE WEATHER
DISCUSSION BELOW. THERE MAY BE ADDITIONAL WEAK CONVECTIVE
DEVELOPMENT TONIGHT/EARLY TUESDAY NR A SFC PRESSURE TROUGH LOCATED
VERY CLOSE TO THE ERN CWFA BORDER. HOWEVER ANTICIPATE COVERAGE TO
BE LIMITED AS BEST LLVL CONVERGENCE IS PROGD TO REMAIN JUST EAST.

A MUCH DRIER AIR MASS WILL ADVECT INTO THE CWFA LATER ON TUESDAY
AND WEDNESDAY AS WEAK NORTHWEST FLOW DEVELOPS IN RESPONSE TO THE
AMPLIFYING UPSTREAM RIDGE. SO ALTHOUGH THERE MAY BE SOME LINGERING
CONVECTION ACROSS THE WESTERN NEBRASKA PANHANDLE ON
TUESDAY...EXPECT OTHER AREAS TO REMAIN DRY ON BOTH TUESDAY AND
WEDNESDAY AS THIS DRIER AIR ADVECTS INTO THE REGION. SHOULD SEE A
FEW SHALLOW CONVECTIVE CLOUDS DEVELOP OVER THE HIER TERRAIN ON
WEDNESDAY AFTERNOON...BUT WILL HAVE LITTLE IMPACT.

HOT TEMPERATURES WILL CONTINUE ON TUESDAY AND WEDNESDAY AS THE LLVL
THERMAL RIDGE BUILDS ACROSS THE INTERMOUNTAIN WEST CONTRIBUTING TO
15-18C H7 TEMPERATURES BY WEDNESDAY AFTERNOON. AFTERNOON HIGHS WILL
CLIMB TO NEAR 90 WEST OF THE LARAMIE RANGE...WITH 90S AND LOW TRIPLE
DIGITS OUT ON THE EASTERN PLAINS DURING THE PERIOD.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...UPPER LEVEL RIDGE
WILL CONTINUE TO BE OVERHEAD ON THURSDAY...WITH A SHORTWAVE
APPROACHING FROM THE WEST EARLY FRIDAY. MODELS SHOW SOME
DIFFERENCES WITH THIS FEATURE...SO TIMING AND COVERAGE OF MOISTURE
ADVECTION AND RESULTANT CONVECTION WILL BE A LITTLE TRICKY. WILL
TREND MODEL OUTPUT TOWARD CLIMATOLOGY...MEANING A CHANCE FOR
STORMS FIRST IN THE MOUNTAINS WITH MAYBE A FEW STORMS MOVING OFF
THE MOUNTAINS INTO THE EASTERN PLAINS IN THE EVENING. THE THERMAL
RIDGE AXIS WILL BE OVERHEAD FOR THURSDAY AND FRIDAY AS WELL...AND
WILL SEE TEMPS GENERALLY IN THE UPPER 80S TO UPPER 90S FROM WEST
TO EAST. A COOL FRONT LOOKS TO DROP SOUTH ACROSS THE FORECAST AREA
SATURDAY MORNING WITH NORTHERLY WINDS BEHIND THE FRONT VEERING TO
THE SOUTHEAST BY SUNDAY MORNING. LOW CHANCE FOR PRECIP WITH THE
FRONT AS MOISTURE LOOKS MARGINAL...BUT COULD SEE BETTER CHANCE IN
THE EVENING ALONG THE LARAMIE RANGE AS FLOW BECOMES MORE UPSLOPE
IN NATURE BEHIND THE FRONT. COOLER TEMPS ARE EXPECTED FOR
SATURDAY...AND WILL LIKELY STAY SIMILAR FOR SUNDAY AS HEIGHTS ARE
SLOW TO BUILD DUE TO ANOTHER SHORTWAVE MOVING ATOP THE RIDGE.
CONTINUED LLVL UPSLOPE FLOW ON SUNDAY WILL KEEP CHANCES FOR
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN...WITH THE
LARAMIE RANGE AND CHEYENNE RIDGE MOST FAVORED FOR THE AFTERNOON
AND EVENING TIMEFRAME.

&&

.FIRE WEATHER...
A WEAK DISTURBANCE WILL COMBINE WITH INCREASING MONSOONAL MOISTURE
TO BRING WEAK SHOWERS AND THUNDERSTORMS MAINLY IN AREAS ALONG AND
WEST OF THE LARAMIE RANGE THROUGH EARLY THIS EVENING. VERY LITTLE
RAINFALL IS ANTICIPATED WITH SOME OF THESE THUNDERSTORMS AND WHEN
COMBINED WITH THE RECENT STRETCH OF DRY/HOT CONDITIONS...STILL AM
CONCERNED WITH THE POTENTIAL FOR FIRE STARTS AS A RESULT. SO...WILL
CONTINUE THE RED FLAG WARNING FOR MOST OF THE AREAS ALONG AND WEST
OF THE LARAMIE RANGE THROUGH 8 PM. SHOWER AND THUNDERSTORM ACTIVITY
MAY LINGER OVERNIGHT ESPECIALLY OVER THE NEBRASKA FIRE WEATHER
ZONES...BUT COOLER TEMPERATURES AND BETTER HUMIDITIES WILL SUPPRESS
ANY FIRE START POTENTIAL. ALTHOUGH THERE MAY BE SOME LINGERING
SHOWERS/THUNDERSTORMS ACROSS THE WESTERN NEBRASKA PANHANDLE ON
TUESDAY...EXPECT OTHER AREAS TO REMAIN DRY ON BOTH TUESDAY AND
WEDNESDAY. DRY AND HOT TEMPERATURES WILL CONTINUE THROUGH THE
WEEK...BUT BELOW CRITERIA WINDS SHOULD KEEP ANY ADDITIONAL CRITICAL
FIRE WEATHER CONDITIONS AT BAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM MONDAY FOR WYZ103-WYZ104-WYZ105-
     WYZ106-WYZ109-WYZ110-WYZ111-WYZ113-WYZ115-WYZ116-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM...RJM
Hazardous weather outlook, Aug 6, 10:51 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1151 AM MDT MON AUG 6 2012

WYZ101>119-071015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1151 AM MDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS
OVER AREAS WEST OF THE LARAMIE RANGE TODAY. INITIALLY...THESE
THUNDERSTORMS WILL BE DRY. COMBINED WITH LOW AFTERNOON
HUMIDITIES...FIRE WEATHER CONDITIONS ARE EXPECTED TO BECOME CRITICAL
ACROSS CARBON...ALBANY AND SOUTHWESTERN CONVERSE COUNTIES. RED FLAG
WARNINGS ARE IN EFFECT FOR MOST LOCATIONS WEST OF THE LARAMIE RANGE
FOR TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-071015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1151 AM MDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
PANHANDLE TUESDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE. THE MAIN HAZARDS WITH THESE THUNDERSTORMS WILL BE GUSTY
WINDS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 6, 2:20 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT MON AUG 6 2012

WYZ103>106-109>116-062300-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...MUDDY GAP...MEDICINE BOW...BORDEAUX...
RAWLINS...SINCLAIR...HANNA...ARLINGTON...ELK MOUNTAIN...BAGGS...
DIXON...SARATOGA...ENCAMPMENT...RIVERSIDE...CENTENNIAL...ALBANY...
WOODS LANDING...LARAMIE...VEDAUWOO...BUFORD...PUMPKIN VINE
320 PM MDT MON AUG 6 2012

...WEAK SHOWERS AND THUNDERSTORMS TO PRODUCE GUSTY WINDS...

WEAK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CARBON
AND ALBANY COUNTIES THROUGH 5 PM. THE STRONGEST THUNDERSTORMS MAY
PRODUCE A BRIEF PERIOD OF HEAVY RAIN. HOWEVER...MOST OF THIS
ACTIVITY WILL BE WEAK PRODUCING LITTLE OR NO RAINFALL. GUSTY
WINDS OF UP TO 50 MPH MAY ACCOMPANY THESE SHOWERS AND
THUNDERSTORMS.

HAHN
Special weather statement, Aug 6, 4:29 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT MON AUG 6 2012

NEZ019-062345-
SCOTTS BLUFF NE-
529 PM MDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF COUNTY UNTIL
545 PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTSBLUFF...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCOTTSBLUFF...
  TERRYTOWN...
  GERING...
  SCOTTSBLUFF AIRPORT...

&&

LAT...LON 4190 10348 4173 10356 4180 10378 4189 10378
      4194 10368
TIME...MOT...LOC 2329Z 292DEG 12KT 4186 10367

LIEBL

The radar

The Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
August 6, 4:30 PM MST
Where
Scotts Bluff County, (Bff)helig Field
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -103.600

The wind sensor at the Scottsbluff Airport measured a peak gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395563.